zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
On sets of vectors of a finite vector space in which every subset of basis size is a basis. (English) Zbl 1241.15002
Summary: It is shown that the maximum size of a set ${ S}$ of vectors of a $k$-dimensional vector space over ${\mathbb F}_q$, with the property that every subset of size $k$ is a basis, is at most $q+1$, if $k \leq p$, and at most $q+k-p$, if $q \geq k \geq p+1 \geq 4$, where $q=p^h$ and $p$ is prime. Moreover, for $k\leq p$, the sets $S$ of maximum size are classified, generalising Beniamino Segre’s “arc is a conic” theorem. These results have various implications. One such implication is that a $k\times (p+2)$ matrix, with $k \leq p$ and entries from ${\mathbb F}_p$, has $k$ columns which are linearly dependent. Another is that the uniform matroid of rank $r$ that has a base set of size $n \geq r+2$ is representable over ${\mathbb F}_p$ if and only if $n \leq p+1$. It also implies that the main conjecture for maximum distance separable codes is true for prime fields; that there are no maximum distance separable linear codes over ${\mathbb F}_p$, of dimension at most $p$, longer than the longest Reed-Solomon codes. The classification implies that the longest maximum distance separable linear codes, whose dimension is bounded above by the characteristic of the field, are Reed-Solomon codes.

15A03Vector spaces, linear dependence, rank
05B35Matroids, geometric lattices (combinatorics)
51E21Blocking sets, ovals, $k$-arcs
94B05General theory of linear codes
Full Text: DOI
[1] Alderson, T., Gács, A.: On the maximality of linear codes. Des. Codes Cryptogr. 53, 59-68 (2009) · Zbl 1172.94642 · doi:10.1007/s10623-009-9293-z
[2] Blokhuis, A., Bruen, A. A., A. Thas, J.: Arcs in P G(n, q), MDS-codes and three fundamental problems of B. Segre-some extensions. Geom. Dedicata 35, 1-11 (1990) · Zbl 0709.51013 · doi:10.1007/BF00147336
[3] Bose, R. C.: Mathematical theory of the symmetrical factorial design. Sankhy?a 8, 107-166 (1947) · Zbl 0038.09601
[4] Bush, K. A.: Orthogonal arrays of index unity. Ann. Math. Statist. 23, 426-434 (1952) · Zbl 0047.01704 · doi:10.1214/aoms/1177729387
[5] Cherowitzo, W. E.: \alpha -flocks and hyperovals. Geom. Dedicata 72, 221-246 (1998) · Zbl 0930.51007 · doi:10.1023/A:1005022808718
[6] Cherowitzo, W. E., O’Keefe, C. M., Penttila, T.: A unified construction of finite geometries in characteristic two. Adv. Geom. 3, 1-21 (2003) · Zbl 1022.51007 · doi:10.1515/advg.2003.002 · eudml:122947
[7] Cherowitzo, W. E., Penttila, T., Pinneri, I., Royle, G. F.: Flocks and ovals. Geom. Dedicata 60, 17-37 (1996) · Zbl 0855.51008 · doi:10.1007/BF00150865
[8] Glynn, D. G.: Two new sequences of ovals in finite Desarguesian planes of even order. In: Combinatorial Mathematics X, L. R. A. Casse (ed.), Lecture Notes in Math. 1036, Springer, 217-229 (1983) · Zbl 0531.51010
[9] Glynn, D. G.: The non-classical 10-arc of P G(4, 9). Discrete Math. 59, 43-51 (1986) · Zbl 0598.51008 · doi:10.1016/0012-365X(86)90067-1
[10] Hirschfeld, J. W. P.: Rational curves on quadrics over finite fields of characteristic two. Rend. Mat. 3, 773-795 (1971) · Zbl 0239.50012
[11] Hirschfeld, J. W. P., Storme, L.: The packing problem in statistics, coding theory and finite projective spaces: update 2000. In: Finite Geometries, Developments Math. 3, Kluwer, 201- 246 (2001) · Zbl 1025.51012
[12] Hirschfeld, J. W. P., Thas, J. A.: General Galois Geometries. Clarendon Press, Oxford (1991) · Zbl 0789.51001
[13] Kaneta, H., Maruta, T.: An elementary proof and an extension of Thas’ theorem on k-arcs. Math. Proc. Cambridge Philos. Soc. 105, 459-462 (1989) · Zbl 0688.51007 · doi:10.1017/S0305004100077823